Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 58, NWS Goodland, KS

August 28, 2007Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 28, 2007, 9:32 PM CDT for Graham County, Kansas. It took effect at Aug 28, 2007, 9:37 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2007, 9:32 PM CDT (02:32 UTC)
In effect from
Aug 28, 2007, 9:37 PM CDT
Expired
Aug 29, 2007, 3:30 AM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 290237
FFWGLD
KSC065-290830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM CDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GRAHAM COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITY OF SAINT PETER...

* UNTIL 330 AM CDT

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS THAT ARE CURRENTLY PRODUCING
  HEAVY RAINFALL AND ARE MOVING SLOWLY ACROSS SOUTHERN GRAHAM COUNTY
  SOUTH OF HIGHWAY 24.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL
  AREAS OF SOUTHERN GRAHAM COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3913 10016 3913 9961 3934 9960 3932 10016

$$

LOCKHART
2 follow-up statements
000 
WGUS73 KGLD 290504
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 PM MDT TUE AUG 28 2007

KSC065-290830-
GRAHAM KS-
1158 PM CDT TUE AUG 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHERN GRAHAM COUNTY...

AT 1155 PM CDT...ALTHOUGH THE THUNDERSTORMS AND HEAVY RAIN HAVE 
DIMINISHED...THE POTENTIAL FOR FLASH FLOODING REMAINS OVER MAINLY 
RURAL AREAS OF SOUTHERN GRAHAM COUNTY. WATER WILL CONTINUE TO RUN 
THROUGH AND POND IN THE NORMALLY DRY LOW LYING AREAS ACROSS SOUTHERN 
GRAHAM COUNTY FOR A PERIOD OF TIME AFTER THE RAINFALL SUBSIDES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3913 10016 3913 9961 3934 9960 3932 10016

$$

LOCKHART
000 
WGUS73 KGLD 290825
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
224 AM MDT WED AUG 29 2007

KSC065-290834-
GRAHAM KS-
324 AM CDT WED AUG 29 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 AM MDT (330 AM CDT) FOR
SOUTHERN GRAHAM COUNTY...

THUNDERSTORMS HAVE LEFT THE AREA...AND NO REPORTS OF FLASH FLOODING 
HAVE BEEN RECEIVED. THEREFORE...THE WARNING WILL BE ALLOWED EXPIRE.

LAT...LON 3913 10016 3913 9961 3934 9960 3932 10016

$$

SFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:24 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 28, 3:24 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT TUE AUG 28 2007

.DISCUSSION...16Z WATER VAPOR IMAGERY INDICATES SHORT WAVE TROUGH
JUST BEGINNING TO ENTER THE CWA...WITH FAIRLY DISTINCT AREA OF
SUBSIDENCE AND DRYING BEHIND IT. AT THE SFC COLD FRONT WAS BETWEEN
MCK AND HLC AND EXTENDED SOUTHWEST ACROSS THE SOUTHERN CWA. OVERALL
NAM/GFS INITIALIZED REASONABLY WELL WITH 12Z DATA. MAIN FORECAST
CONCERNS WILL BE PRECIP/THUNDER CHANCES AND TEMPS THROUGH THE SHORT
TERM.

TONIGHT...MAIN CONCERNS WILL CENTER AROUND THE TIMING OF THE COLD
FRONT. STILL LOOKS LIKE THE BULK OF THE PRECIPITATION WILL BE ALONG
AND JUST BEHIND THE COLD FRONT...WITH SHORT RANGE MODELS REALLY
DIFFERENT WITH THE TIMING. AM LEANING TOWARDS A SREF MEAN/NAM
SOLUTION WHICH SHOULD WIND DOWN PRECIP CHANCES THROUGH THE EVENING.
ANOTHER SURGE OF COLD AIR...WHICH MAY BE THE ACTUAL FRONT IS
BEGINNING TO SLIDE ACROSS WESTERN NEBRASKA AND MAY SEE ANOTHER AREA
OF CONVECTION DEVELOP ALONG IT IN THE NORTHWEST. IF STORMS CAN GET
GOING IN THE SOUTHEAST...STORM MOTIONS REMAIN PARALLEL TO THE SFC
FORCING MAY SEE SOME TRAINING OF CELLS AND A HEAVY RAIN THREAT.
OVERNIGHT COOLER AND MORE HUMID AIR WORKS INTO THE AIR WORKS INTO
THE AREA. SOUNDINGS INDICATE FAIRLY DEEP SATURATED AIRMASS ACROSS
MUCH OF THE AREA AND WITH WIDESPREAD OROGRAPHIC FORCING WILL LIKELY
SEE THE DEVELOPMENT OF FOG AND STRATUS...WITH PERHAPS DRIZZLE IN THE
WEST.

TOMORROW-TOMORROW NIGHT...WIDESPREAD STRATUS AND FOG WILL BE ONGOING
THROUGH THE MORNING HOURS AND POSSIBLY INTO THE EARLY AFTERNOON AS
EASTERLY WINDS BEHIND THE COLD FRONT WILL HELP MAINTAIN STRATUS.
ALTHOUGH CLOUDS SHOULD SEVERELY LIMIT HEATING...SOUNDING PROFILES
INDICATE POTENTIAL FOR SHALLOW CONVECTION TO DEVELOP DURING THE
AFTERNOON WITH PEAK HEATING. RIGHT NOW IT DOESNT LOOK LIKE DEEP
CONVECTION BUT COLD SEE A FEW LIGHT SHOWERS. ANY PRECIPITATION WILL
BE DIURNALLY BASED AND BE DONE BEFORE SUNSET. WITH MOIST AIRMASS IN
PLACE AND POSSIBLY SMALL DIURNAL RANGES...ENVIRONMENT SHOULD BE
PRECONDITIONED FOR ANOTHER ROUND OF FOG DESPITE WINDS BECOMING MORE
SOUTHERLY.

THURS-FRIDAY...H5 RIDGE WILL BEGIN TO REAMPLIFY AND SHIFT EASTWARD
ACROSS THE AREA. A WEAK SHORTWAVE TROUGH WILL SLIDE OVER THE AREA ON
THURSDAY...AND WITH DEVELOPING SFC TROUGH WILL LEAVE ISOLATED POPS
GOING IN THE EVENING. ALSO WILL THROW IN SOME PATCHY FOG UNDER THE
SFC RIDGE AXIS FOR FRIDAY MORNING. STILL A LITTLE UNSURE ABOUT HOW
MUCH DRIER THIS AIRMASS WILL BE...BUT IF THERE IS ANY RESIDUAL
MOISTURE AROUND THE EASTERN CWA WILL BE IN A GOOD SPOT FOR FOG
DEVELOPMENT. ON FRIDAY COOL SFC HIGH WILL CONTINUE TO BUILD INTO THE
AREA. AS UPPER RIDGE OVERSPREADS THE REGION...LEADING TO DRY
CONDITIONS.

IN THE EXTENDED (FRIDAY AFTERNOON-TUESDAY)...GFS ENSEMBLES CONTINUE
TO SHOW FAIRLY LOW DEVIATIONS ACROSS THE AREA THROUGH THE EXTENDED
PERIOD. SOME SMALL AMPLIFICATION DIFFERENCES EXIST BETWEEN THE ECMWF
AND THE OPERATIONAL GFS...BUT OVERALL DIFFERENCES ARE SMALL WITH THE
SYNOPTIC HEIGHT FIELD. ENSEMBLE CONFIDENCE PLOTS AT GLD SHOW VERY
LOW STANDARD DEVIATIONS THROUGH THE EXTENDED...SO WILL LIKELY KEEP
FORECAST NEAR 06Z GFS MEAN. ALL IN ALL...LITTLE CHANGES WERE NEEDED
TO THE GOING FORECAST...ALTHOUGH AM STILL CONCERNED THAT SFC HIGH
WILL HOLD TEMPS BACK A LITTLE AND ALSO BRING IN SOME DRIER AIR
LEADING TO COOLER LOWS. WILL KEEP TEMPS A FEW DEGREES COOLER THAN
AVAILABLE GUIDANCE.

&&

.AVIATION...

ISOLATED -TSRA ARE POSSIBLE FOR BOTH KGLD AND KMCK TAF SITES THROUGH
00Z WITH A CONTINUED CHANCE AT KMCK FOR A FEW HOURS THEREAFTER AS A
TROUGH/WIND SHIFT LINE LINGERS IN THE AREA. AS WINDS SWITCH TO THE
EAST/NORTHEAST AFTER 06Z EXPECT LOW CLOUDS/CIGS TO MOVE INTO THE
AREA FROM THE NORTH. IFR CONDITIONS FOR CIGS EXPECTED IN THE KMCK
AREA BY 09Z AND AT KGLD AROUND OR SHORTLY AFTER 08Z FOR BOTH CIGS
AND VIS. UPSLOPE COMPONENT AND MOISTURE FAVOR THE WESTERN 1/3 OF THE
TRI-STATE AREA INCLUDING THE KGLD AREA FOR POSSIBLE DENSE FOG.
FORECAST SOUNDINGS ALSO SUGGEST SOME DRIZZLE...FOR NOW HAVE LEFT THE
DRIZZLE OUT AND DIDNT GET TOO LOW ON THE CIGS GIVEN ITS STILL 9+
HOURS AWAY. EXPECT THE LOW CIGS/FOG TO CONTINUE THROUGH AT LEAST 16Z
BEFORE GOING TO MVFR SHORTLY THEREAFTER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM/DDT
Hazardous weather outlook, Aug 28, 11:15 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT TUE AUG 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT TUE AUG 28 2007 /1115 AM CDT TUE AUG 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE WEST
PROVIDING ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ALONG AND AHEAD OF A
SURFACE TROUGH EXTENDING FROM MCCOOK NEBRASKA TO NORTON...HILL
CITY AND GOVE KANSAS LATE IN THE DAY THROUGH EARLY EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPSLOPE CONDITIONS MAY CAUSE A FEW THUNDERSTORMS OVER EASTERN
COLORADO THURSDAY AND FRIDAY AFTERNOON AND EVENING. THE MAIN
THREAT WITH ANY OF THE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
EVENING FOR THOSE IN RED WILLOW...NORTON...GRAHAM AND GOVE
COUNTIES.

DDT

In the hours before

Local storm report, Aug 28, 8:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 SSE BOGUE             39.28N 99.64W
08/28/2007  E0.88 INCH       GRAHAM             KS   PUBLIC

            ALSO ESTIMATED WIND GUST TO 60 MPH.

&&

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:19 PM CDTSevere Thunderstorm WarningGLDGraham26 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.